MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1380S
Medical Device Problem Codes Break (1069); Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Patient experienced pain and lameness when walking, which required revision surgery.
 
Additional Manufacturer Narrative
Please note the corrections to h6 device and h6 method codes.The reported event could be confirmed.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog and the lot# marked.The implant is broken in two parts, at the level of the proximal hole, both parts were returned.The reported failure could be confirmed and the functionality of the implant cannot be given anymore.The evaluation revealed that the nail broke in a fatigue fracture after a period of approximately 5 months of implantation.This can be stated based on the striations clearly visible on the damaged area, which are a classic indication of a fatigue fracture.According to the observations made, the fatigue fracture had its origination in the lateral side of the proximal hole.Significant material damage had weakened the device, which was caused by misaligned drilling.This statement is confirmed by the significant signs of wear (shiny area) on the lateral side of the hole.The removed material created a sharp-edged chamfer.Material deformation (bearing points) of the medial edge of the proximal hole including additional material crack and material deformation were most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.Damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.Normal signs of wear, resulting from the insertion and the extraction of locking screws are visible on the distal locking holes.No major deformation was observed on the distal holes.The breakage of the locking screws and the thread flattening observed indicate that high axial load was applied on the implant.The high activity of the patient following the surgery (hiking) and the reported delayed bone consolidation and pseudarthrosis, led to excessive loads being applied to the implant, ultimately causing the breakage.As x-rays were not received, it was not possible to make any statement on the bone condition of the patient.Based on investigation, the root cause was attributed to an user related issue.The failure was caused by a combination of possible user error, as shown by the evidence of misaligned drilling, which contributed to locally weaken the implant, and patient condition.The high activity of the patient following the surgery and the reported delayed bone consolidation and pseudarthrosis led to the implant breakage.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
Patient experienced pain and lameness when walking, which required revision surgery.There was a delay in consolidation, pseudarthrosis but even in these conditions it is only 5 months since placement so in my opinion the nail should hold more than that.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15756090
Report Number0009610622-2022-00494
Device Sequence Number20478705
Product Code HSB
UDI-Device Identifier07613252274292
UDI-Public07613252274292
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3525-1380S
Device Catalogue Number35251380S
Device Lot NumberK06CC05
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer01/31/2023
Initial Report FDA Received Date11/08/2022
Supplement Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight66 KG